Wyoming, 2008

Hail and Damaging Wind in Wyoming, June 2 to 3, 2008

June 2 to 3, 2008 · NWS UNR · 7 events in 3 counties and zones

Baseball sized hail was reported as a severe thunderstorm moved from Montana across northern Campbell and Crook Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Baseball sized hail was reported as a severe thunderstorm moved from Montana across northern Campbell and Crook Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 8:00 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 2, 8:00 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
900 PM MDT MON JUN 2 2008

.DISCUSSION...AT 02Z SFC MAP SHOWS LOW PRES IN JACKSON
COUNTY WITH SFC BOUNDARY EXTENDING WEST ACRS SOUTHERN SD.
W-SW FLOW ALOFT CONTINUES ACRS NRN PLAINS. A FEW SHWS/TSTMS
REMAIN ACRS WRN SD...WITH SIGNIFICANT STORMS ON NERN SIDE
OF SFC LOW MOVING INTO CENTRAL SD. SVR THREAT WILL CONT
ACRS SOUTH-CENTRAL SD UNTIL SFC LOW MOVES EAST.

FLOODING OF SMALL STREAMS IN SRN HARDING COUNTY AND NRN BUTTE
COUNTY IS SUBSIDING AND WILL CANCEL FLOOD ADVISORY THERE.
WILL ALSO DROP THE REST OF SVR TSTM WATCH 422 OVER WRN SD
WITH SVR WATCH 425 CONTINUING UNTIL 06Z ACRS SOUTH-CENTRAL
SD.

.PREVIOUS DISCUSSION: (240 PM MDT)...UPPER LEVEL ANALYSIS CONTS
TO SHOW WEST-SOUTHWEST FLOW ACROSS THE ROCKIES AND THE PLAINS
REGION. FAIRLY STRONG UPPER LEVEL JET STRETCHES ACROSS
UT...WY...SD...AND NORTHERN NEB. IMBEDDED SHORTWAVE ENERGY IN THE
FLOW WILL BRING ANOTHER ROUND OR TWO OF STORMS THIS AFTERNOON AND
TONIGHT. STORMS ARE NOW DEVELOPING ACROSS SOUTHEAST MT...FAR
NORTHWEST SD...AND THE HILLS. SEVERE POTENTIAL STILL LOOKS GOOD FOR
MOST OF THE AREA...WITH A LITTLE BETTER POTENTIAL FROM THE BLACK
HILLS AREA THROUGH FAR SOUTHERN SD...WHERE INCREASING LOW LEVEL
MOISTURE WILL RESULT IN CAPE VALUES EXCEEDING 1000 J/KG LATER THIS
AFTERNOON AND EVENING. SHEAR WILL ALSO BE STRONGEST ACROSS FAR
SOUTHERN SD WHERE SOUTH-SOUTHEASTERLY LOW LEVEL WINDS WILL BE
PICKING UP A BIT LATER THIS AFTERNOON AND EVENING. LARGE HAIL AND
STRONG WINDS WILL BE THE MAIN THREATS FROM SEVERE STORMS...BUT
CANNOT RULE OUT AN ISOLATED TORNADO OR TWO ACROSS NORTHEAST WY...
THE BLACK HILLS AREA...AND SOUTHERN SD IN CLOSER VICINITY TO SFC
LOW.

THERE IS SOME THREAT FOR LOCALLY HEAVY RAIN AND FLOODING...BUT STORM
MOTION...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE
AREA...SHOULD BE SUFFICIENTLY FAST ENOUGH TO KEEP THE THREAT
RELATIVELY LOW. HOWEVER...THERE ARE A FEW LOCATIONS ACROSS THE AREA
THAT HAVE A LOW TOLERANCE FOR PROLONGED HEAVY RAIN AT THIS
POINT...SO WILL HAVE TO CLOSELY MONITOR THAT THREAT.

UNSETTLED PATTERN WILL CONTINUE FOR THE FORESEEABLE FUTURE AS FLOW
ALOFT REMAINS FROM THE WEST-SOUTHWEST. THIS WILL BRING DAILY CHANCES
FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. THE COVERAGE ON
TUESDAY IS LIKELY TO BE MORE ISOLATED TO SCATTERED IN NATURE...
ESPECIALLY BY LATER IN THE DAY...AS MAIN WAVE SHIFTS EAST OF THE
AREA AND SOME DRIER AIR FILTERS IN FOR A BRIEF TIME. CHANCES FOR
SEVERE WX ON TUESDAY WILL BE VERY MINIMAL AS COOL FRONT PASSES
THROUGH EARLY IN THE DAY AND INSTABILITY DECREASES. HIGHS ON TUESDAY
WILL BE IN THE 60S AND LOWER 70S.

CHANCES FOR PCPN WILL INCREASE AGAIN LATE TUESDAY NIGHT AND
WEDNESDAY AS STRONGER DISTURBANCE APPROACHES THE AREA. MODELS
SHOWING SOME UNCERTAINTY WITH REGARD TO MAIN TRACK OF WAVE...WHICH
WILL INFLUENCE WHERE BETTER CHANCES WILL BE. FOR NOW WILL KEEP
CHANCE TO LIKELY POPS ACROSS THE AREA ON WEDNESDAY AND WEDNESDAY
NIGHT. THERE IS SOME THREAT FOR SEVERE WEATHER...ESPECIALLY EAST OF
THE BLACK HILLS LATER WEDNESDAY INTO WEDNESDAY EVENING...AS ANOTHER
FRONTAL BOUNDARY SLOWLY CROSSES THIS AREA. HIGHS WEDNESDAY WILL
MOSTLY BE IN THE 60S...WITH CONSIDERABLE CLOUD COVER AROUND.

EXTENDED...A COUPLE OF BROAD UPPER TROUGHS CROSSING THE AREA WILL
LEAD TO CONTINUED UNSETTLED WEATHER THROUGH THE WEEKEND...WITH A
NEAR DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF
WIDESPREAD RAIN WILL BE ON THURSDAY...AS THE FIRST UPPER LOW CROSSES
THE NORTHERN PLAINS. TEMPERATURES WILL BE COOLER THAN NORMAL BOTH
THURSDAY AND FRIDAY...WITH WARMER TEMPERATURES THROUGH THE WEEKEND.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONT OVERNIGHT. LARGE HAIL IS POSSIBLE WITH THE STRONGEST TSTMS
THROUGH 06Z. VFR CONDITIONS WILL DETERIORATE TO MVFR WITH AREAS OF
IFR CIGS/VSBYS FROM LATE THIS EVENING UNTIL LATE TUESDAY MORNING.
VFR CONDITIONS ARE THEN EXPECTED THROUGH TUESDAY AFTN WITH ANOTHER
CHANCE OF AFTN/EVENING THUNDERSTORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 2, 5:08 AM MST, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
608 AM MDT MON JUN 2 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
608 AM MDT (708 AM CDT) MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS WITH THESE STORMS...BUT A TORNADIC
THUNDERSTORM IS NOT OUT OF THE QUESTION ACROSS SOUTHERN PORTIONS OF
SOUTH DAKOTA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS
THROUGH SUNDAY...BRINGING A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 2, 6:41 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             8 E STURGIS             44.41N 103.35W
06/02/2008  E1.00 INCH       MEADE              SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 2, 6:58 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
758 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             17 N PHILIP             44.29N 101.67W
06/02/2008  E1.00 INCH       HAAKON             SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 2, 6:59 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             7 NNE ROCKYPOINT        44.99N 105.05W
06/02/2008  E1.25 INCH       CROOK              WY   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 2, 7:08 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     PHILIP                  44.05N 101.67W
06/02/2008  M76.00 MPH       HAAKON             SD   ASOS

&&

LCZEPYHA
Local storm report, Jun 2, 7:25 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
825 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             8 E REDIG               45.27N 103.38W
06/02/2008  E0.75 INCH       HARDING            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 2, 7:32 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             7 N BELVIDERE           43.93N 101.28W
06/02/2008  E1.00 INCH       JACKSON            SD   TRAINED SPOTTER

&&

LCZEPYHA

The radar

The Billings radar (KBLX), 245 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
June 2, 9:30 PM MST
Where
Campbell County, 8.8 mi WNW of Recluse
Measured
2.75 in hail
Reported by
Public
Coordinates
44.779, -105.866

Hail, Campbell

When
June 2, 9:45 PM MST
Where
Campbell County, 13 mi NW of Weston
Measured
2.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
44.763, -105.517

Large hail damaged two houses.

Hail, Campbell

When
June 2, 10:00 PM MST
Where
Campbell County, 13 mi E of Recluse
Measured
1 in hail
Reported by
Public
Coordinates
44.730, -105.435

Hail, Campbell

When
June 2, 10:33 PM MST
Where
Campbell County, Weston
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
44.630, -105.330

Hail, Crook

When
June 2, 11:48 PM MST to June 3, 12:00 AM MST
Where
Crook County, Sundance to 2 mi ENE of Sundance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.400, -104.380

Thunderstorm Wind, Crook

When
June 2, 11:50 PM MST to June 3, 12:00 AM MST
Where
Crook County, Sundance
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.400, -104.380

Hail, Weston

When
June 2, 11:55 PM MST
Where
Weston County, 19 mi SW of Upton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.906, -104.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111834, 100685, 94876, 94887, 94894, 94912, 94929.